Kansas, 2021

Drought in Kansas, November 1 to 30, 2021

November 1 to 30, 2021 · NWS GLD · 2 events in 2 counties and zones

The drought status for Sherman County worsened during the latter half of November, reaching D2 Severe Drought Status. The D2 drought status for Cheyenne County expanded to encompass the entire county during the latter half of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status for Sherman County worsened during the latter half of November, reaching D2 Severe Drought Status. The D2 drought status for Cheyenne County expanded to encompass the entire county during the latter half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 31, 9:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 31, 9:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
954 PM MDT Sun Oct 31 2021

.SHORT TERM...(This evening through Monday)
Issued at 258 PM MDT Sun Oct 31 2021

Latest upper air analysis shows a trough over the Northern Plains
and a short wave ridge over the Great Basin.  Within the ridge was a
small scale trough.  Westerly flow was over the forecast area.
Satellite imagery shows cloud cover over all but the southeast part
of the forecast area. Surface observations in the Nebraska
Panhandle show light snow falling.

Tonight the weak upper level short wave trough to the northwest of
the forecast area will move through.  Accompanying it will be light
snow.  The latest forecast data shows the short wave trough has
shifted slightly northward in its track across the forecast area.
Theta-e lapse rates in the 600-500mb layer are close to neutrally
stable over the northeast part of the forecast area.  In addition
the lift will be in the dendritic zone over the northeast part of
the forecast area as the snow moves through. The GFS has the band of
snow placed similarly to the HREF, which agrees with WPC's snow fall
amounts. Am thinking the majority of the snow will occur overnight
into the first part of Monday morning.

Those who still manage to have any garden survive this long over the
eastern half of the forecast area will likely have a freeze tonight
with temperatures falling to around 30 degrees.  Due to the expected
snow and the winter weather advisory in place, will not be issuing a
frost or freeze product.

Monday morning the snow will continue to move eastward.  During the
late morning subsidence will move in, causing the snow to end from
west to east.  The snow should be east of the forecast area by early
afternoon.  Highest snowfall amounts will be north of Highway 34.
Due to this being the first snowfall of the season, even though
amounts will be just below advisory criteria, decided to issue the
advisory anyway. Highs will be similar to yesterday.

Monday night another weak upper level short wave trough will move
through the forecast area.  The track of this one will be over the
southwest half of the forecast area.  Models are in better agreement
with the track of the band of frontogenesis with this one than the
band tonight.  In the band theta-e lapse rates will be close to zero
or possibly even slightly convective.  Even though the band will
move through rather quickly, the low stability, or lack there of,
will allow more snow to fall than what would otherwise occur.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM MDT Sun Oct 31 2021

Weak impulses embedded in the northwest flow aloft combined with
a moist southeasterly flow at the surface will result in light
precipitation chances Tuesday through Wednesday morning.
Precipitation type will be mostly rain during the day as
temperatures warm into the 40s, with a wintry mix of rain and snow
at night as surface temperatures cool. Snow amounts, if any, will
be very light, less than a half inch expected at this time.

The rest of the extended period, Wednesday afternoon through
Sunday, will be dry with a gradual warming trend. A shortwave
ridge will move across the area on Thursday with temperatures back
into the middle 50s for highs. Another shortwave trough moves
through on Friday but appears moisture will be lacking and models
are dry. Models are then in very poor agreement with the upper
pattern over the weekend, and in fact the GFS and ECMWF are
completely out of phase. GFS has a large trough carved out over
the northern plains while the ECMWF has a large ridge. GFS does
not have much in the way of precipitation, but does show some
gusty northwest winds both Saturday and Sunday, as well as cooler
temperatures. Confidence is rather low in either solution at this
time, but GFS has been more consistent. That said, the blended
forecast results in high temperatures in the upper 50s to lower
60s both days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 953 PM MDT Sun Oct 31 2021

The 06Z TAF period sees MVFR to IFR conditions at the KMCK
terminal. Increasing chances for a wintry mix to all snow occurs
for the terminal from 06Z through sunrise. Guidance continues to
indicate that heavier snow band develops just north Red Willow
county which would drop visibilities down to under 2 miles;
confidence is low in this scenario at this time but worth
mentioning. A more reasonable solution is light snow or a light
wintry mix at the site. MVFR to IFR ceilings are expected to be
the norm for the site through the entire TAF period with perhaps
isolated instances of LIFR if the atmospheric profile moistens
completely. Winds oscillate from the ESE to ENE throughout the
entire period at 5-10 knots.

For KGLD, ceilings remain mainly VFR with a few instances of MVFR
throughout the period. A low chance for a rain/snow mix exists
through the overnight hours, however the better forcing looks to
remain north of the terminal so will leave out of TAFS due to the
isolated nature of any precipitation. Winds will be out of the SE
overnight at 10-15 knots before becoming more easterly throughout
the day Monday at 5-10 knots. A chance of rain and snow then
exists Monday evening through the night, with the low confidence
on exactly where the best forcing lines up will leave out of the
TAF for now. &&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...Winter Weather Advisory until 1 PM CDT Monday for NEZ080-081.

&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...TT
Hazardous weather outlook, Oct 31, 8:35 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
835 PM MDT Sun Oct 31 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
835 PM MDT Sun Oct 31 2021 /935 PM CDT Sun Oct 31 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Light rain and snow is moving in from the west increasing in
coverage overnight. A dusting to two inches of snow is forecast for
the northern part of Hitchcock and Red Willow counties by mid morning
Monday, with lower amounts to the south. Visibilities may be reduced
in the falling snow. A Winter Weather Advisory is in effect for Red
Willow and Hitchcock counties from late tonight through early Monday
afternoon.

Lows will fall to around 30 degrees across the east half of the Tri-
State Area tonight. Those with sensitive plants outside should bring
them inside.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Any snow that does not completely melt away Monday will turn to ice
Monday night, especially on bridges and overpasses.

More chances for a wintry mix of precipitation are possible
overnight Monday and Tuesday, lasting into the morning hours.
Snowfall accumulations up to half an inch are possible across much
of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However snow reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cheyenne

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Drought Monitor
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Normal precipitation for the month ranged from 0.50-1. Observed precipitation ranged from 0.01-0.10, which is 0.50-1 below normal.

Drought, Sherman

When
November 15, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Normal precipitation for the month ranged from 0.50-1. Observed precipitation ranged from 0.01-0.10, which is 0.50-1 below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992760, 992761.